Arkansas, 2009Flash Flooding in Arkansas, April 28, 2009
April 28, 2009 · NWS LZK · 6 events in 5 counties and zones
During the wee hours of the 28th, precipitation became widespread across parts of central and northeast Arkansas. Heavy to excessive rain occurred in these areas for several hours as a cold front to the west began to stall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the wee hours of the 28th, precipitation became widespread across parts of central and northeast Arkansas. Heavy to excessive rain occurred in these areas for several hours as a cold front to the west began to stall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 28, 3:28 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 28, 3:28 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
428 AM CDT TUE APR 28 2009
.DISCUSSION...
MAIN FORECAST CHALLENGE THIS MORNING CONCERNS WHERE THE SFC FRONT
WILL STALL ACROSS THE STATE...AS WELL AS HOW MUCH ADDITIONAL
RAINFALL WILL FALL.
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED EARLY THIS MORNING
ALONG THE SFC FRONTAL BOUNDARY...WHICH WAS LOCATED FROM NE TX INTO
CENTRAL AR...NE INTO S IL. SOUTHWARD PROGRESS HAS BEEN SLOW OVER
THE LAST SEVERAL HOURS...BUT FRONT STILL PROGRESSING SOUTHWARD.
RAINFALL AMOUNTS HAVE BEEN ON THE ORDER OF 1 TO 1.5 INCHES...WITH
SOME LOCATIONS ACROSS NE COUNTIES SEEING OVER 3 INCHES. LIGHT
WINDS AND SATURATED NEAR SURFACE LAYER HAS CAUSED AREAS OF PATCHY
FOG BEHIND THIS FRONT. TEMPERATURES ACROSS CENTRAL AND S AR WERE
IN THE UPPER 60S TO LOW 70S. NORTH OF THE FRONT...TEMPS WERE IN
THE UPPER 50S TO LOW 60S.
&&
.SHORT TERM...TODAY THROUGH SUNDAY
EXPECTING THE FRONT TO CONTINUE ITS SLOW SOUTHWARD PROGRESSION
OVER THE NEXT FEW HOURS BEFORE STALLING ACROSS CENTRAL AND SE AR
LATER THIS MORNING AND AFTERNOON. SHOWERS AND THUNDERSTORMS WILL
CONTINUE ALONG THE FRONT FOR THE NEXT SEVERAL HOURS AS WEAK VORT
MAX LIFTS OFF THE NE. PATCHY FOG WILL ALSO BE POSSIBLE WITH WINDS
IN VICINITY OF THE FRONT NEARLY CALM AS WELL AS THE SATURATED SFC
LAYER. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
POSSIBLE THROUGH THIS THIS EVENING...WITH LOCALLY HIGHER AMOUNTS
NEAR 3 INCHES POSSIBLE AS THERE IS DEFINITELY PLENTY OF GULF
MOISTURE AVAILABLE. WILL GO AHEAD WITH A FLASH FLOOD WATCH THROUGH
12Z WEDNESDAY WITH THE POTENTIAL FOR THE ADDITIONAL RAINFALL
THROUGH THIS EVENING TO FALL IN SAME AREAS THAT SAW SOME HEAVY
RAIN THIS MORNING.
EXPECT A LULL IN PRECIP ACTIVITY OVERNIGHT BEFORE ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS FORMS AS ANOTHER IMPULSE OF UPPER LEVEL
ENERGY MOVES NORTHEAST ACROSS THE REGION...LIFTING THE FRONT BACK
TO THE NORTH. UPPER FLOW WILL THEN BECOME MORE ZONAL...AND WITH
THE FRONTAL POSITION EXPECTED TO BE FURTHER NORTH...BEST POPS WILL
BE ACROSS N AR FOR THURSDAY AND FRIDAY. STRENGTHENING SFC LOW OVER
THE PLAINS FRIDAY AFTERNOON WILL PUT THE STATE IN THE WARM
SECTOR...LOWERING POPS SLIGHTLY BEFORE INCREASING POPS ONCE AGAIN
AS ANOTHER COLD FRONT SURGES SOUTH SATURDAY MORNING.
EXPECTING TEMPS THROUGH THE PERIOD TO HOVER IN THE 60S AND 70S
THIS AFTERNOON...AND IN THE 70S FOR THE REST OF THE SHORT TERM
PERIOD.
&&
.LONG TERM...SUNDAY THROUGH SUNDAY
LITTLE CHANGE IN THE EXTENDED FORECAST. THE UPPER ZONAL PATTERN WILL
ALLOW ENERGY TO MOVE OVER THE AREA...AND AS SATURDAYS FRONTAL
BOUNDARY STALLS OVER ARKANSAS...CHANCE POP REMAINS IN THE FORECAST
EACH DAY. SOME VARIATIONS IN THE POP FORECAST WILL BE DUE TO THE
EXACT LOCATION THE BOUNDARY STALLS. NORTHERN AR COULD BE COOLER AND
DRIER IF THE BOUNDARY DRIFTS TO SOUTH AR...WHILE WETTER IF IT HOLDS
MORE OVER NORTHERN AR. IF THE BOUNDARY STALLS OVER NORTHERN AR...
THEN SOUTHERN AR WOULD BE MILD WITH A LOWER CHANCE OF RAIN. CENTRAL
AR APPEARS TO HAVE THE BEST CHANCES OF RAIN. UNCERTAINTY IN THE
EXACT LOCATION WILL BE FINE TUNED WITH LATER MODEL RUNS. OVERALL
TEMPERATURES WILL REMAIN AROUND NORMAL...WITH SOME VARIATIONS DUE TO
CLOUDS...AMOUNT OF CONVECTION...AND THE LOCATION OF THE FRONTAL
BOUNDARY STALLING OVER AR.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 74 61 75 62 / 70 40 60 60
CAMDEN AR 75 64 81 64 / 70 50 40 30
HARRISON AR 67 58 73 61 / 40 60 70 70
HOT SPRINGS AR 74 64 76 64 / 70 50 60 60
LITTLE ROCK AR 75 64 78 63 / 70 40 50 50
MONTICELLO AR 76 65 80 64 / 70 50 40 30
MOUNT IDA AR 73 63 75 63 / 60 50 60 60
MOUNTAIN HOME AR 70 58 74 62 / 50 60 70 70
NEWPORT AR 75 62 76 63 / 70 40 60 50
PINE BLUFF AR 77 64 79 64 / 70 50 40 40
RUSSELLVILLE AR 76 63 75 62 / 50 50 60 60
SEARCY AR 75 62 77 63 / 70 40 60 60
STUTTGART AR 76 64 78 64 / 70 50 40 40
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-
FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-LINCOLN-LONOKE-MONROE-MONTGOMERY-OUACHITA-
PERRY-PIKE-PRAIRIE-PULASKI-SALINE-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF.
&&
SHORT TERM...62 / LONG TERM...59
Hazardous weather outlook, Apr 28, 4:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE APR 28 2009
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-291015-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE APR 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF RAIN TODAY AND TONIGHT MAY LEAD TO FLASH FLOODING. A
FLASH FLOOD WATCH WILL BE IN AFFECT FOR MUCH OF ARKANSAS TODAY
THROUGH WEDNESDAY MORNING...DUE TO THE EXPECTED PERIODS OF RAIN. A
COLD FRONT OVER NORTHWEST ARKANSAS THIS MORNING IS EXPECTED TO SAG
TO CENTRAL ARKANSAS TODAY...AND WITH SOUTHWEST FLOW ALOFT...UPPER
LEVEL ENERGY WILL MOVE OVER THE REGION AND DEVELOP SHOWERS AND
THUNDERSTORMS...WITH SOME HEAVY RAIN POSSIBLE. LOCALIZED FLOODING
WILL BE POSSIBLE. WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES
WILL BE POSSIBLE THROUGH TONIGHT OVER MUCH OF THE STATE. AN
ISOLATED STRONG TO SEVERE STORM MAY BE SEEN...THE OVERALL THREAT
WILL BE LOW.
SOME RISES ARE EXPECTED IN THE OUACHITA RIVER BASIN AND ITS
TRIBUTARIES IN WESTERN AND SOUTHERN ARKANSAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LATER TUESDAY TO WEDNESDAY...THE COLD FRONT IS EXPECTED TO STALL
OVER CENTRAL ARKANSAS...AND BE THE FOCUS AS ADDITIONAL UPPER LEVEL
ENERGY MOVES OVER THE STATE. SHOWERS AND THUNDERSTORMS...WITH
SOME HEAVY RAIN POSSIBLE...ARE EXPECTED WEDNESDAY THROUGH
FRIDAY...THEN THE OVERALL CHANCES ARE EXPECTED TO LOWER A BIT OVER
THE WEEKEND. THE EXACT LOCATIONS OF THE HEAVIEST RAIN WILL BE A
BIT HARD TO PINE DOWN...BUT LOCALIZED FLOODING WILL BE POSSIBLE.
WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES THROUGH FRIDAY WILL
BE POSSIBLE...WITH ISOLATED HEAVIER AMOUNTS. ISOLATED STRONG
STORMS MAY BE SEEN...BUT THE OVERALL SEVERE THREAT WILL BE LOW.
ALSO...DUE TO THE HEAVY RAIN POTENTIAL...SOME SIGNIFICANT RISES
WILL BE SEEN OVER THE OUACHITA RIVER BASIN AND ITS TRIBUTARIES IN
WESTERN AND SOUTHERN ARKANSAS. WHILE ANY CRESTS CANNOT BE
QUANTIFIED AT THIS TIME...PEOPLE WITH PROPERTY...LIVESTOCK...AND
OTHER INTERESTS ALONG THE SALINE...LITTLE MISSOURI...AND OUACHITA
RIVERS SHOULD MONITOR RIVER FORECASTS AND BE PREPARED TO TAKE
APPROPRIATE ACTION IF NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
59
Flash Flood, White
- When
- April 28, 5:00 AM CST to 6:00 AM CST
- Where
- White County, Rose Bud to Letona
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.330, -92.080
Flooding occurred on numerous county roads and on parts of Arkansas Highway 157. A vehicle was stranded on Sears and Roebuck Road south of Higginson.
Flash Flood, Lonoke
- When
- April 28, 5:50 AM CST to 9:00 AM CST
- Where
- Lonoke County, 1.58 mi WSW of Kerr to 0.47 mi SW of Kerr
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 34.772, -92.096
Flooding occurred over Arkansas Highway 31. Flooding also occurred on U.S. Highway 70 near Kerr and near Dogwood Road.
Flash Flood, Cleburne
- When
- April 28, 6:00 AM CST to 8:30 AM CST
- Where
- Cleburne County, 2.55 mi WSW of Heber Spgs Rvr Acrs to 2.12 mi WSW of Heber Spgs Rvr Acrs
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.453, -92.010
Barricades were placed at Arkansas Highway 16 and Blakey Road due to flooding.
Flash Flood, Jackson
- When
- April 28, 6:00 AM CST to 9:00 AM CST
- Where
- Jackson County, 2.71 mi NNE of Newport Muni Arpt to 1.41 mi SSW of Estico
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.667, -91.163
Barricades were placed on Arkansas Highway 34 East due to flooding.
Flash Flood, Independence
- When
- April 28, 6:15 AM CST to 9:00 AM CST
- Where
- Independence County, 2.21 mi WSW of Moorefield to 0.68 mi S of Pfeiffer
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 35.756, -91.605
Street flooding was reported in Batesville. Water was up to the door handles on cars.
Flash Flood, Lonoke
- When
- April 28, 7:15 AM CST to 9:00 AM CST
- Where
- Lonoke County, 1.79 mi NE of Parnell to 1 mi N of Oak Grove
- Cause
- Heavy Rain
- Property damage
- $55,000
- Reported by
- NWS Employee
- Coordinates
- 34.940, -91.980
Portions of Mt. Carmel Road were flooded. Two houses were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arkansas, April 28, 20091 death · $1,000 · 6 events
- Tornado and Flash Flooding in Texas, April 28, 2009$3.3 million · EF0 · 9 events
- Blizzard in Montana, April 28 to 29, 20097 events
- Hail in New Mexico, April 28, 2009$4,000 · 1.75 in hail · 6 events
- Tornado and Hail in New Mexico, April 28, 2009EF0 · 6 events
- Heavy Snow and Winter Weather in Montana, April 28 to 30, 2009$5,000 · 4 events
- Winter Storm in Montana, April 28 to 29, 20092 events
- Hail in Texas, April 28 to 29, 20090.75 in hail · 2 events
- Flood in Indiana, April 28 to 29, 20091 event
- Wildfire in New Jersey, April 28, 20091 event
- Flood in Oklahoma, April 28 to 30, 20091 event
- Flood in Alaska, April 28 to 30, 2009$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159049, 159039, 159050, 159052, 159040, 159041.